Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 1998, 5:21 PM EDT for Indian River County, Saint Lucie County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1998, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 5, 1998, 6:10 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
303
WUUS01 KMLB 052122 RRA
SVRMLB
FLC061-111-052210-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
521 PM EDT WED AUG 5 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 610 PM EDT
* AT 519 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM SOUTHWEST INDIAN RIVER COUNTY 15 MILES WEST OF
VERO BEACH.. MOVEMENT WAS DRIFTING SOUTH SOUTHEAST AT 10 MPH..
* THIS STORM WILL AFFECT RURAL AREAS IN SOUTHERN INDIAN RIVER AND
WESTERN ST LUCIE COUNTIES. THIS STORM HAS THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND HAIL THE SIZE OF GOLFBALLS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT WED AUG 5 1998 CURRENTLY...SHOWERS AND STORMS STARTING TO BREAK OUT FA-WIDE WITH ENHANCED ACTIVITY ALONG C BRZ BOUNDARIES. ON THE LARGER SCALE...SAT PIX INDICATE UPPER LOW SPINNING OVER N FLA/SE GA. SHORT TERM...WITH COOL AIR ALOFT AND CONVECTION ALREADY BREAKING OUT...ANTICIPATE A VERY BUSY AFTERNOON AS STORMS WILL INTENSIFY WITH A FEW LIKELY GOING SEVERE. BEST COVERAGE WILL BE OVER ON THE EASTERN SIDE OF THE PENINSULA AS DEEP WESTERLY FLOW PREVAILS ON THE BOTTOM OF UPPER LOW. TONIGHT...CONVECTION SHOULD DIE OFF A BIT EARLY THAN LAST NIGHT AS ATMOS WILL BE WORKED OVER PRETTY WELL EARLY EVENING. HOWEVER...STORMS WILL LAST ACROSS THE AREA UNTIL 8 OR 9 PM...ESPECIALLY ON THE EASTERN COASTAL COUNTIES. 30/40 POP FOR EVENING IS RECOMMENDED. TOMMOROW...UPPER LOW WEAKENS SOMEWHAT BUT SYSTEM WILL CONTINUE OVER N FLA. EXPECT SCTD/GOOD CHANCE OF POPS FA WIDE AGAIN WITH A FEW STRONG STORMS POSSIBLE. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:02 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.